Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 303, NWS Des Moines, IA

July 13, 2004Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2004, 5:07 PM CDT for Adams County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 5:07 PM CDT (22:07 UTC)
Expired
Jul 13, 2004, 5:30 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adams County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132207
SVRDMX
IAC003-132230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA

* UNTIL 530 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF CARBON TO 7
  MILES SOUTHWEST OF NODAWAY...OR FROM 76 MILES WEST OF DES MOINES TO
  86 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CORNING MUNICIPAL AIRPORT AROUND 515 PM CDT...
  NEAR CORNING AROUND 520 PM CDT AND
  NEAR PRESCOTT AROUND 530 PM CDT.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4116 9491 4108 9492 4092 9493 4091 9450
      4091 9449 4114 9450

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:35 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 13, 3:35 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUL 13 2004

.DISCUSSION...
CWA HERE IS PRETTY MUCH CAUGHT IN THE MIDDLE WITH SVR WX OVR IL AND
ISOLD OVR E CNTRL NEBRASKA THIS AFTN.  DRYING PUSHING IN AND STRONG
CAP IN PLACE HOLDING OVR THIS AREA.  WL BRING SOME RESIDUAL TSRA OVR
THE SW TNGT AND ANOTHER SMAALL CHC WED NGT.  ONLY DECENT CHC FOR
PCPN WL BE ON FRI WITH UPR SYS MOVG THRU ALA GFS80 AND GEM CHARTS.
TEMPS COOLING TO BLO NORM WITH NWLY FLOW MORE AMPLIFIED THAN NORMAL
FOR MID JUL...HWVR READINGS NO MORE THAN 3 TO 5 BLO NORM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 2:54 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
254 PM CDT TUE JUL 13 2004

IAZ004>007-015>017-023>028-033>039-045>050-059>062-074-075-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-DALLAS-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-
SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
254 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE THIS WEEKEND. THE THREAT
FOR SEVERE WEATHER REMAINS UNDETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING.

IAZ044-057-058-070>073-081>086-092>097-141100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
254 PM CDT TUE JUL 13 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS  SLIGHT CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF A
DENISON TO ATLANTIC TO OTTUMWA LINE THIS EVENING. HOWEVER...SEVERE
WEATHER IS NOT ANTICIPATED. THE MAIN THREAT FROM ANY STORMS THIS
EVENING WILL BE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE THIS WEEKEND. THE THREAT
FOR SEVERE WEATHER REMAINS UNDETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THIS EVENING.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:35 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto40 min
Jul 13, 12:15 AM CDTSevere Thunderstorm WarningDMXEmmet45 min
Jul 13, 12:20 AM CDTTornado WarningDMXEmmet40 min
Jul 13, 12:37 AM CDTFlash Flood WarningDMXEmmet3 hr
Jul 13, 2:33 AM CDTSevere Thunderstorm WarningDMXKossuth42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.